BG level won’t go down

My son is a 4 year old with T1D. Lately he has had sharp spikes after eating and 2 times in the last week no amount of insulin will bring his levels down. He had just a ice cream cone as a snack on his birthday and went from 154 to 400 and stayed at 400 for over 6 hours despite a additional round of insulin being administered. Any body have this happen to them?

Hi @T1Ddad. I’ve found that if I hit 300 or so, no amount of insulin will bring me down if I’m not drinking water to wash out any ketones that may be in my urine. That number may vary from person to person.
A piece of advice - I don’t want to discourage you from writing in to the forum with questions. But your question was posted about 4 hours ago, which would be about 2am on the east coast, near midnight on the west. If your son has been running numbers that high for several hours, your first step should be to call your doctor’s on-call number, or even better a 24 hour nurse call line of there’s one on your insurance card. I say this is “even better” because on the rare occasions I’ve had to place an after-hours call, I’ve found the nurse hotline gets me a quicker response. The forum is a great place to learn and get support and learning once emergent situations have been addressed.
Having said that, I’ve found that if I can’t get my numbers down with my pump or injections even though I am also drinking water, then I may have an infection I’m not aware of. I’ve had small toothaches that ended up needing a root canal because I didn’t address them early. If there was no toothache, a trip to my primary care doctor led to some urine tests and/or bloodwork that revealed a UTI (no pain or burning so the elevated blood sugars were literally the only symptom there) or something else internal. Thankfully a course of antibiotics put me back on track. Just some things to keep in mind for the future. Wishing you and your son well.

@T1Ddad hello Carl and welcome to TypeOneNation. You don’t say how long your son has had T1 and it’s really common to have insulin requirements change over time. Ice cream is very difficult to manage with shots and only slight less difficult with an insulin pump. Ice cream can take 4-6 hours to absorb due to high fat. I use a pump and an”extended bolus” or “square wave” is very helpful. I hope you have a CDE you can contact to show them this and work out a better insulin plan.

I have been able to eat ice cream and ice cream cake but it takes practice and patience.

Happy Birthday, young fella! Celebrate these events fully.

@T1Ddad Welcome Carl to the TypeOneNation Forum, happy to see you here. I’m assuming that the “additional round of insulin” was a dose of rapid-acting [Humalog or Novolog] rather than a background insulin such as Lantus or Treshebia.

To answer your question, now in my seventh decade of trying to learn how to manage my diabetes I’ve experienced what your son has just gone through - MANY times. Something that I have learned, that when my BG is really high [like the 400 your son experienced], even rapid-acting insulin is very slow lowering glucose levels. Much depends on your son’s “condition” before his well deserved celebration and if you had given him insulin before ice cream and cake. I’m not a medical doctor, but what I have found by experimentation, is that if I calculate a proper correction dose of Humalog is that I may need to repeat that same correction four hours later - for me, it appears that insulin is less than 1/2 as effective when my glucose level is very high. Just be careful that you/he does not “stack” insulin in his system.